In this era of "fake news," it can make you wonder if what you hear about opioid abuse is accurate or not. Most agree that there is an opioid crisis. According to the National Institute on Drug Abuse, opioids include street drugs like heroin and the synthetic drug fentanyl, as well as common prescription pain killers like morphine, oxycodone, and hydrocodone.
Prescription pain medicines are traditionally the easiest to acquire as they are often prescribed after procedures like root canals, kidney stone lithotripsy, and surgeries. Doctors prescribe fewer opioids now than in the past as there is a danger of taking too many if you cannot get your pain under control. And overdosing on an opioid can cause death, even the first time.
1. Prescription Painkiller Overdose Symptoms
The varying symptoms of an opioid overdose include:
- Confusion, sleepiness, or unable to wake up
- Looking or acting drunk and vomiting
- Cold, clammy skin
- Pupils that have pulled back into a pinpoint (opposite of dilated)
- Loss of consciousness or coming "in and out" of consciousness
- Slow or irregular breathing, as well as not breathing (respiratory arrest)
- Lack of oxygen, visible through blueness around lips and nails
Opioids, such as morphine, depress breathing. This is extremely dangerous as failure to the brain and other organs can occur quickly due to a lack of oxygen. Never ever leave a person alone who has overdosed on opioids. Leaving them to "sleep it off" can result in death.
2. Emergency Treatment for an Overdose
If you have an emergency where someone has overdosed on a prescription or other opioid and they are unconscious, vomiting is a threat. Roll the person on their side to prevent them from choking on their vomit and call 9-1-1. Again, it cannot be stressed enough: never leave the person alone.
Emergency personnel will make sure that their airway is clear, check to make sure that their breathing has not stopped, and administer Naloxone, better known as the brand Narcan, should the situation warrant opioid overdose reversal.
3. Are All Overdoses Abuse?
Not all overdoses are intentional. Not everyone who takes too much prescription pain medication is an addict. Many overdoses are accidental. Some people, especially the elderly, can forget that they have taken their pain medication. Instead of possibly doubling up on a dose, physicians recommend that you skip that dose and take the next dose at its proper time. Call your primary care physician when you have doubts about taking your meds. If you are in the throes of abuse, seek help.
As always, if you suspect someone is in need of substance abuse treatment, call your doctor or the police if there's an emergency situation unfolding. Then, reach out to substance abuse treatment rehab centers to learn what happens next.